Drug Interactions and Over-the-Counter

Helpfulness: 0
Set Details Share
created 6 years ago by thisorthat
787 views
book cover
Pharmacology
Chapter 4
Grade levels:
College: First year, College: Second year, College: Third year, College: Fourth year
show moreless
Page to share:
Embed this setcancel
COPY
code changes based on your size selection
Size:
X
Show:
1

A patient has been taking a drug for several years and tells the nurse it is no longer working. The nurse learns that the patient has recently begun taking an over-the-counter antacid medication. What does the nurse suspect is occurring?
a. An adverse drug reaction
b. A drug interaction
c. Drug incompatibility
d. Drug tolerance

B

2

The nurse is preparing to administer two intravenous medications that should not be given using the same IV tubing. The nurse understands that this is because of drug
a. adverse reactions.
b. incompatibility.
c. interactions.
d. potentiation.

B

3

The nurse is teaching a patient who will begin taking ciprofloxacin. What instruction will the nurse include when teaching this patient about this drug?
a. “Do not take this medication with oral contraceptive pills.”
b. “Take at least 1 hour after or 2 hours before taking antacids.”
c. “Take in the morning with your multivitamin tablet.”
d. “Take with milk to reduce gastric upset.”

B

4

A patient who takes a drug that undergoes gastric absorption will begin taking an opioid analgesic after sustaining an injury in a motor vehicle accident. The nurse will observe the patient closely for which effects?
a. Decreased effects of the first drug
b. Increased effects of the first drug
c. Decreased effects of the narcotic
d. Increased effects of the narcotic

B

5

The nurse is preparing to administer erythromycin to a patient who takes digoxin. The nurse will plan to monitor the patient for
a. digoxin toxicity.
b. decreased digoxin effects.
c. erythromycin toxicity.
d. decreased erythromycin effects.

A

6

A young adult female patient who takes a combination oral contraceptive (OCP) will begin taking an antibiotic. When teaching the patient about this medication, the nurse will
a. recommend using a backup method of contraception.
b. suggest that she switch to an injectable form of contraception.
c. tell her that the antibiotic is less effective if she is taking OCPs.
d. tell her the antibiotic has a greater risk for toxicity while taking OCPs.

A

7

A patient has been taking warfarin (Coumadin), which is highly protein-bound. The patient will begin taking gemfibrozil, which is also highly protein-bound. The nurse will observe the patient closely for
a. decreased effects of warfarin.
b. increased effects of warfarin.
c. decreased effects of gemfibrozil.
d. decreased effects of both drugs.

B

8

A patient is taking phenytoin to prevent seizures. The nurse knows that phenytoin is highly protein-bound and has sedative side effects. The nurse reviews the patient’s chart and notes a low serum albumin. The nurse will notify the provider and observe the patient for which effects?
a. Decreased sedative effects
b. Increased sedative effects
c. Increased seizures
d. No change in effects

B

9

A patient who takes the anticoagulant warfarin will begin taking the anticonvulsant drug carbamazepine. The nurse reviews the drug information for these drugs and learns that carbamazepine is a hepatic enzyme inducer. The nurse anticipates that the provider will make which dosage adjustment?
a. Decrease the dose of carbamazepine
b. Increase the dose of carbamazepine
c. Decrease the dose of warfarin
d. Increase the dose of warfarin

D

10

The nurse is caring for a patient who receives theophylline, which has a narrow therapeutic index. The patient has been receiving cimetidine but will stop taking that drug in 2 days. In 2 days, the nurse will observe the patient closely for
a. decreased effectiveness of theophylline.
b. increased effectiveness of theophylline.
c. decreased toxicity of theophylline.
d. prolonged effectiveness of theophylline.

B

11

The nurse is caring for a patient who takes digoxin to treat heart failure. The provider orders furosemide to treat edema. The nurse will monitor the patient for digitalis toxicity because of
a. adverse drug reactions caused by giving these drugs in combination.
b. altered hepatic blood flow caused by the furosemide.
c. changes in reabsorption of water and electrolytes in the kidneys.
d. additive effects of these two drugs given together.

C

12

A patient will receive penicillin to treat an infection. The provider orders probenecid (Probalan), a medication to treat gout, even though the patient does not have gout. Which action by the nurse is correct?
a. Administer the drug since the provider ordered it.
b. Recognize that it is being given prophylactically.
c. Refuse to administer the medication since it is not indicated.
d. Verify that it is being given for its secondary action.

D

13

The nurse is preparing to administer meperidine (Demerol), which is an opioid analgesic, and promethazine (Phenergan), which is an antiemetic and antihistamine. The nurse understands that these drugs are given in combination for which reason?
a. They have antagonistic effects to reduce nausea.
b. They have additive effects to enhance analgesia.
c. They have potentiating effects to decrease an allergic response.
d. They have synergistic effects to increase sedation.

D

14

The provider has ordered amoxicillin with clavulanate (Augmentin) for a child who has otitis media. The child’s parent asks why this drug is necessary when amoxicillin is less expensive. The nurse will explain that clavulanate is added to amoxicillin because it
a. binds with albumin to increase the amount of available amoxicillin.
b. broadens the spectrum of amoxicillin by inhibiting bacterial enzymes.
c. inhibits hepatic blood flow, leading to increased serum drug levels of amoxicillin.
d. inhibits the excretion of amoxicillin by interfering with renal function.

B

15

The nurse assesses a patient who is receiving morphine sulfate intravenously using a patient-controlled analgesia pump. The nurse notes somnolence and respiratory depression, which are signs of morphine toxicity. The nurse will prepare to administer naloxone (Narcan) because it
a. has synergistic effects with morphine.
b. is a narcotic agonist.
c. is a narcotic antagonist.
d. potentiates narcotic effects.

C

16

The nurse is teaching a patient about a drug that causes photosensitivity. Which statement by the patient indicates a need for further teaching?
a. “I should apply sunscreen with a sun protection factor greater than 15.”
b. “I should avoid sunlight when possible while taking this drug.”
c. “I will wear protective clothing when I am outdoors.”
d. “I will wear sunglasses even while I am indoors.”

D

17

A patient asks the nurse about using over-the-counter (OTC) medications. The nurse will tell the patient that OTC medications
a. are not as effective as prescription medications.
b. are not as safe as prescription medications.
c. have fewer side effects and drug interactions than prescription medications.
d. should be included when listing any medications taken by the patient.

D

18

A patient who takes warfarin (Coumadin) asks the nurse about taking a medication for headaches. The nurse will recommend which medication?
a. Acetaminophen
b. Aspirin
c. Ibuprofen
d. No medication

A

19

The nurse is educating the parent of a 20-month-old toddler about over-the-counter (OTC) products to treat cold symptoms. Which statement by the parent indicates understanding of the teaching?
a. “I should check with the provider for proper dosing instructions.”
b. “OTC medications are less potent and have minimal side effects.”
c. “OTC medications can be given to children younger than 2 years old.”
d. “Using OTC medications may prevent accurate diagnosis of respiratory illness.”

D

20

Which patients are at high risk for drug interactions? (Select all that apply.)
a. Patients who are acutely ill
b. Patients who are taking multiple medications
c. Patients who see several specialists
d. Patients who take supplements and OTC medications
e. Patients who use one pharmacy for several medications

B, C, D